Iowa, 2014

Tornadoes and Flash Flooding in Iowa, June 29 to 30, 2014

June 29 to 30, 2014 · NWS DMX · 51 events in 17 counties and zones

A powerful upper level system was moving into south central Canada. The upper level winds were increasing as a closed upper low settled into that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$380,000
Crop damage
$387,000
Events
51

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A powerful upper level system was moving into south central Canada. The upper level winds were increasing as a closed upper low settled into that area. Warm air advection continued across Iowa through the night of the 29th into the morning of the 30th. The atmosphere was very unstable with CAPE values around 4000 J/kg. Downdraft CAPE was between 1000 and 1500 J/kg, with CAPE in the -10 to -30 C layer of the atmosphere in the 600 to 800 J/kg range. Strong shear was present, with an effective shear of 50 to 60 kts. The freezing level was quite high, between 14,000 and 15,000 feet. Precipitable water increased to between 1.5 and 1.8 inches. There was a considerable amount of CAPE in the 0-3 km layer of the atmosphere, between 100 and 175 J/kg. That combined with an LCl of only 750 meters was a favorable environment for tornado development. Thunderstorms formed rapidly in northwest and north central Iowa by the late afternoon and evening hours. They spread and continued to move east through the night. All modes of severe weather occurred with tornadoes occurring during the early and mid evening hours. Two tornadoes were reported in the Stanhope area near the Webster and Hamilton County line. A tornado touched down in Grundy County north of Conrad. Winds caused damage in many areas across the north half of Iowa. Hail was common with most of the storms in spite of the high freezing level. Much of the hail an inch or less in diameter. Larger hail of golf ball to tennis ball size fell in Butler and Bremer Counties. A strong storm formed in Ringgold and Union Counties and dropped golf ball size hail. The event produced very heavy rainfall in many locations. The ground had become nearly saturated from previous rounds of storms during the week prior. Flooding and flash flooding became a problem in several locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 29, 5:44 PM CST, 1 minute earlier.

Area forecast discussion, Jun 29, 5:44 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN JUN 29 2014

.SHORT TERM /TONIGHT/...
ISSUED AT 354 PM CDT SUN JUN 29 2014

MORNING CONVECTION HAS DIMINISHED THIS AFTERNOON WITH SOME LINGERING
WEAK ACTIVITY LEFT OVER FAR NORTHERN IOWA. THE MORNING ACTIVITY IN
ADDITION TO THE MCS OVER KANSAS HAS LEFT A LARGE CLOUD DEBRIS FIELD
OVER MUCH OF THE AREA THAT HAS LIMITED SFC HEATING AND INSTABILITY
THROUGH MUCH OF THIS REGION. CLEARING HAS DEVELOPED OVER SOUTHEAST
NEBRASKA AND INTO WESTERN IOWA THE PAST HOURS AND HAS BEGUN TO ERODE
THE CONVECTIVE INHIBITION THROUGH THAT AREA ALONG WITH MLCAPES
INCREASING TO NEAR 4000 J/KG. THIS CAN BE SEEN AS WELL WITH THE 18Z
KOAX SOUNDING WITH MUCH OF THE INHIBITION HAVING ERODED BY LAUNCH
TIME. AN UPPER SHORT WAVE WILL MOVE OVER THE REGION OF INSTABILITY
THE NEXT FEW HOURS AND SHOULD TRIGGER MORE ORGANIZED THUNDERSTORM
ACTIVITY THAT WILL MOVE INTO CENTRAL AND SOUTHERN IOWA FROM LATE
AFTERNOON THROUGH MID EVENING. DEEP LAYER SHEAR TO NEAR 50 KTS WILL
BE SUPPORTIVE OF SUPERCELL DEVELOPMENT INITIALLY. FAT CAPE VALUES
THROUGH THE PROFILE SUGGEST GOOD UPDRAFT ACCELERATION POTENTIAL
SUPPORTIVE OF VERY LARGE HAIL IN EXCESS OF 2 INCHES IN DIAMETER. LOW
LEVEL SRH VALUES NEAR 200 M2/S2 ALONG WITH LCL VALUES BELOW 1000 M
IN ADDITION TO BEST UPDRAFT HELICITY VALUES INTO SOUTHWEST IOWA
SUGGEST THERE IS A TORNADIC POTENTIAL. THE STORMS SHOULD EVOLVE INTO
BOWING SEGMENTS WITH POTENTIAL FOR EMBEDDED HP SUPERCELL STRUCTURES
WITH THE THREAT CHANGING TO A DAMAGING WIND THREAT WITH WINDS IN
EXCESS OF 70 MPH POSSIBLE. IN ADDITION...THE 0-3 KM SHEAR VECTOR
AROUND 35 KTS TO THE EAST TO NORTHEAST MAY STILL BE FAVORABLE
MESOVORTICES THAT MAY PRODUCE A TORNADO OR ENHANCES AREAS OF HIGH
WINDS.

HEAVY RAIN IS ALSO A THREAT WITH PWAT VALUES UP TO 1.75 INCHES AND
ESPECIALLY NEAR ANY SUPERCELL DEVELOPMENT. NOT OVERLY CONFIDENT IN
AREAL COVERAGE OF HEAVY RAIN THUS HAVE HELD OFF ON A FLASH FLOOD
WATCH AT THIS POINT. THE BEST POTENTIAL WILL BE ALONG AND SOUTH OF
HIGHWAY 30.

PRIMARY FRONTAL BOUNDARY CURRENTLY EXTENDS FROM WESTERN
MINNESOTA THROUGH THE FAR NW CORNER OF IA AND INTO CENTRAL NEBRASKA.
SFC LOW PRESSURE STILL REMAINS IN EASTERN COLORADO. THE BOUNDARY
WILL MOVE LITTLE OVERNIGHT AS THE LOW PRESSURE SHIFTS SLOWLY
NORTHEAST OVERNIGHT. THE LOW LEVEL JET WILL STRENGTHEN OVERNIGHT AND
SHOULD LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT. THE MAIN FOCUS
FOR THUNDERSTORMS TOWARDS 12Z SHOULD BE ACROSS THE NORTHWEST.
CERTAINLY A SEVERE POTENTIAL WITH THESE STORMS WHICH MAY BE A
PRELUDE FOR MONDAY.

.LONG TERM /MONDAY THROUGH SUNDAY/...
ISSUED AT 354 PM CDT SUN JUN 29 2014

THE UPPER MIDWEST REMAINS UNDER THE INFLUENCE OF A LARGE UPPER LOW
OVER SOUTHERN CANADA.  THE LOW WILL CONTINUE TO CREATE A VERY FAST
ZONAL FLOW ACROSS THE NORTHERN PLAINS INTO THE UPPER MIDWEST.
CONVECTION MAY BE ONGOING MONDAY MORNING AND THERE IS SOME QUESTION
AS TO WHAT AFFECT THAT WILL HAVE ON CONVECTION DURING THE REST OF
THE DAY.  A QUASI-STATIONARY FRONTAL BOUNDARY WILL BE THE FOCUS FOR
ANY NEW CONVECTION AS A TROUGH/SHORTWAVE ROTATES AROUND THE UPPER
LOW INTO THE NORTHERN PLAINS/UPPER MIDWEST DURING THE MORNING.  THIS
WILL PROVIDE MORE THAN ADEQUATE MID LEVEL FORCING.  GIVEN THE AMOUNT
OF INSTABILITY AS CAPES QUICKLY INCREASE TO 4000 J/KG THROUGH THE
MORNING AND THE MOIST LOW LEVELS STORMS SHOULD QUICKLY GROW UPSCALE
AND GIVEN SHEAR PROFILES...WILL BECOME SUPERCELLS.  ONCE AGAIN...ALL
MODES OF SEVERE WEATHER WILL BE POSSIBLE.  PWATS ALSO INCREASE TO
NEARLY 2 INCHES.  I WAS CONSIDERING A FLASH FLOOD WATCH FOR MONDAY
BUT IT DOES APPEAR STORMS WILL MOVE QUICKLY AND IT WILL ALSO DEPEND
ON WHERE THE RAIN FALLS TONIGHT...FOR WHICH THE STORMS HAVE NOT
MATERIALIZED YET...SO I WILL HOLD OFF ON ANY FLASH FLOOD WATCH BUT
DEFER THAT TO THE MID SHIFT.

THE FRONTAL BOUNDARY DOES SHIFT EAST OUT OF CENTRAL IOWA BY 01/00Z
SO ANY EVENT ON MONDAY WILL LIKELY BE DURING THE DAY AND DIMINISHING
BY LATE AFTERNOON/EARLY EVENING.  ON TUESDAY A SECONDARY COLD FRONT
SWEEPS IOWA WITH YET ANOTHER WAVE COMING DOWN FROM THE CANADIAN
LOW...WHICH IS WELL EAST BY THIS TIME.  INSTABILITY IS MUCH LESS
HOWEVER AND ALL THAT IS EXPECTED IS SHOWERS WITH AN ISOLATED
THUNDERSTORM POSSIBLE DURING PEAK HEATING.  THAT WILL SWEEP EAST
DURING THE EVENING.  FINALLY THEN AN UPPER RIDGE BUILDS OVER THE
ROCKIES AS SURFACE HIGH PRESSURE SLIDES INTO THE UPPER MIDWEST.
COOLER TEMPS ARE ON THE WAY FOR MID WEEK AND MUCH DRIER CONDITION
CAN BE EXPECTED.

BY LATE IN THE WEEK AND INTO THE WEEKEND MODELS DIVERGE ON THEIR
SOLUTIONS BUT THEY ALL DEVELOP A SHORTWAVE THAT TOPS THE RIDGE IN
THE ROCKIES.  THE EURO IS WEAKER WITH THE WAVE AND KEEPS IN ACROSS
THE NORTHERN PLAINS INTO THE GREAT LAKES.  THE GFS AND CANADIAN ARE
DEEPER WITH THE SHORTWAVE AND DROP IT INTO THE UPPER MIDWEST.  THE
GFS AND CANADIAN SEEM REASONABLE GIVEN THE HEIGHT OF THE UPPER RIDGE
OUT WEST AND THE STRENGTH OF THE VORT MAX TOPPING THE RIDGE.  IT
SHOULD DIG DEEPER THAN THE EURO SUGGESTS.  FOR THAT REASON I HAVE
CHANCE POPS IN THE FORECAST NEXT WEEKEND.

&&

.AVIATION...30/00Z
ISSUED AT 638 PM CDT SUN JUN 29 2014

TSRA WILL CONTINUE TO DEVELOP IN WESTERN IOWA AND AFFECT SITES
THROUGH 06Z. TSRA WILL BE BRIEF AT SITES...THOUGH IFR OR LOWER
CONDITIONS CAN BE EXPECTED WITH STRONG AND GUSTY WINDS...WITH
MULTIPLE ROUNDS OF TSRA POSSIBLE. AFTER SYSTEM PUSHES OUT...MAY
SEE BR/FG AT SITES NEAR 12Z WITH AMPLE LOW LEVEL MOISTURE AND
LIGHT WINDS...MAY ALSO SEE MVFR OR LOWER CEILINGS EARLY. BR WILL
LIFT SHORTLY AFTER 12Z...WITH ADDITIONAL CHANCES FOR TSRA AT SITES
MONDAY...THOUGH HAVE ONLY INCLUDED VCTS MENTION ATTM WITH
UNCERTAINTY IN TIMING AND LOCATION.

&&

.HYDROLOGY...
ISSUED AT 337 AM CDT SUN JUN 29 2014

LITTLE CHANGE IS ANTICIPATED OVER THE NEXT 24 TO 36 HOURS...SOME
LOCALLY HEAVY RAINFALL IS POSSIBLE TONIGHT WITH SOME OF THE
STORMS OVER THE REGION. COVERAGE IS NOT ANTICIPATED TO BE
WIDESPREAD AT THIS TIME...BUT LOCALIZED PONDING OF WATER AND
STREET FLOODING COULD OCCUR. BY MONDAY...MORE WIDESPREAD HEAVY
RAINFALL WILL BE POSSIBLE AS A STRONGER STORM AND STRONGER UPPER
LEVEL WINDS COMBINE TO REALIZE THE HIGH MOISTURE CONTENT OF THE
ATMOSPHERE. THE POTENTIAL FOR FLASH FLOODING IS MORE LIKELY MONDAY
INTO THE EARLY EVENING. ANY ADDITIONAL RAINFALL WILL LIKELY STRESS
RIVER LEVELS AND AREA STREAM BASINS...ESPECIALLY BY MONDAY EVENING
AND INTO MID WEEK IF SIGNIFICANT RAINFALL OCCURS. THIS WILL BE
CLOSELY MONITORED OVER THE NEXT 36 HOURS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...DONAVON
LONG TERM...FAB
AVIATION...AWB
HYDROLOGY...REV
Hazardous weather outlook, Jun 29, 3:37 PM CST, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
437 PM CDT SUN JUN 29 2014

IAZ044>050-057>062-070>075-081>086-092>097-302145-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
437 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL POSSIBLE
THIS AFTERNOON AND EVENING WITH THE GREATEST THREAT FROM 6 PM TIL
MIDNIGHT. VERY HEAVY RAINFALL WILL OCCUR WITH SOME OF THE STORMS
WHICH WILL PRODUCE LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE EXPECTED MONDAY. A FEW OF THESE STORMS LIKELY
WILL BE SEVERE WITH SIGNIFICANT DAMAGING WINDS...LARGE HAIL AND A
FEW TORNADOES ARE ALL POSSIBLE. MONDAY EVENING THE THREAT WILL BE
CONFINED SOUTHEAST OF A TAMA TO LAMONI LINE. VERY HEAVY RAINFALL
WILL OCCUR WITH STORMS AND FLASH FLOODING WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON...TONIGHT
AND AGAIN MONDAY.

IAZ004>007-015>017-023>028-033>039-302145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
437 PM CDT SUN JUN 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
NORTH CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
WITH DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL
POSSIBLE. TONIGHT THE THREAT WILL MAINLY BE DAMAGING WIND. VERY
HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR LOCALIZED
FLOODING. ANOTHER AREA OF STORMS MAY DEVELOP OVER NORTHWEST IOWA
LATE TONIGHT. A FEW OF THESE STORMS MAY BE SEVERE AS WELL.

FLOOD WARNINGS ARE IN EFFECT FOR PORTIONS OF THE DES MOINES
RIVER...WEST FORK OF THE DES MOINES RIVER AND CEDAR RIVER BASINS
...PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS MAY BE ONGOING EARLY MONDAY AND INCREASE IN STRENGTH
DURING THE DAY. THESE STORMS WILL HAVE A SEVERE THREAT THROUGH
MID AFTERNOON BEFORE THE ACTIVITY SHIFTS TO THE SOUTHEAST OF THE
AREA. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES ARE ALL
POSSIBLE MONDAY. VERY HEAVY RAINFALL MAY OCCUR WITH STORMS WITH
LOCALIZED FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT THEN AGAIN
MONDAY.

In the hours before

Special weather statement, Jun 29, 5:44 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT SUN JUN 29 2014

IAZ016-017-025-026-034>037-044>048-057>059-070-071-300145-
HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
CASS-ADAIR-
INCLUDING THE CITIES OF...GARNER...BRITT...KANAWHA...MASON CITY...
CLEAR LAKE...EAGLE GROVE...CLARION...BELMOND...HAMPTON...
ROCKWELL CITY...MANSON...LAKE CITY...POMEROY...FORT DODGE...
WEBSTER CITY...IOWA FALLS...ELDORA...ACKLEY...DENISON...CARROLL...
JEFFERSON...BOONE...AMES...AUDUBON...EXIRA...GUTHRIE CENTER...
PANORA...BAYARD...CASEY...PERRY...WAUKEE...ADEL...ATLANTIC...
GREENFIELD...STUART...ADAIR...FONTANELLE
644 PM CDT SUN JUN 29 2014

...STRONG THUNDERSTORMS ARE QUICKLY DEVELOPING OVER THE AREA...

STRONG THUNDERSTORMS OVER THE AREA WILL BE CAPABLE OF PRODUCING HAIL
TO THE SIZE OF NICKELS AND WIND GUSTS TO 45 MPH. TORRENTIAL
RAINFALL IS ALSO LIKELY. A FEW STORMS MAY EVEN BECOME SEVERE. IF
THREATENING WEATHER MOVES INTO YOUR AREA SEEK SHELTER INDOORS
IMMEDIATELY.

IAZ027-028-038-039-049-050-060>062-072>075-081>086-092>097-300145-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
INCLUDING THE CITIES OF...PARKERSBURG...CLARKSVILLE...
SHELL ROCK...GREENE...APLINGTON...ALLISON...DUMONT...WAVERLY...
GRUNDY CENTER...REINBECK...CONRAD...DIKE...WELLSBURG...WATERLOO...
CEDAR FALLS...MARSHALLTOWN...TAMA...TOLEDO...TRAER...DYSART...
GLADBROOK...DES MOINES...NEWTON...GRINNELL...WINTERSET...
EARLHAM...INDIANOLA...NORWALK...CARLISLE...PELLA...KNOXVILLE...
OSKALOOSA...CORNING...CRESTON...OSCEOLA...CHARITON...ALBIA...
OTTUMWA...BEDFORD...LENOX...NEW MARKET...MOUNT AYR...LAMONI...
LEON...CORYDON...SEYMOUR...ALLERTON...HUMESTON...CENTERVILLE...
BLOOMFIELD
644 PM CDT SUN JUN 29 2014

...THUNDERSTORMS EXPECTED TO BREAK OUT OVER THE AREA EARLY THIS
EVENING...

THUNDERSTORMS WILL QUICKLY DEVELOP ACROSS THE AREA THROUGH THE
EVENING HOURS. THE STORMS MAY BECOME STRONG VERY QUICKLY AND
PRODUCE NICKEL HAIL...STRONG WIND AND HEAVY RAINFALL. STORMS COULD
BECOME SEVERE OVER THE AREA AS WELL. IF THREATENING WEATHER
APPROACHES YOUR AREA SEEK SHELTER INDOORS IMMEDIATELY.

FAB

The radar

The Omaha radar (KOAX), 114 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

33 hail, 6 thunderstorm wind, 5 flash flood, 4 heavy rain, 3 tornado. Local standard time, as filed.

Hail, Audubon

When
June 29, 5:45 PM CST to 5:50 PM CST
Where
Audubon County, 1.22 mi SSW of Poplar
Measured
1 in hail
Crop damage
$1,000
Reported by
SHAVE Project
Coordinates
41.685, -95.093

Hail, Audubon

When
June 29, 5:53 PM CST to 5:55 PM CST
Where
Audubon County, 1.61 mi N of Imballton
Measured
0.88 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
41.653, -95.073

Thunderstorm Wind, Webster

When
June 29, 5:54 PM CST
Where
Webster County, 2.44 mi NNW of Burnside
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Trained Spotter
Coordinates
42.383, -94.116

Widespread damage to a farm southeast of Otho. Damage to trees and outbuildings. Roof removed from one building. Damage was also reported to a home.

Thunderstorm Wind, Webster

When
June 29, 5:55 PM CST
Where
Webster County, 2.89 mi SSE of Kalo
Measured
56 kt (64 mph) estimated gust
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.392, -94.107

Spotter reported that thunderstorm wind gusts blew down corn stalks. Nickel to dime size hail also fell.

Hail, Audubon

When
June 29, 5:57 PM CST to 5:59 PM CST
Where
Audubon County, 1.24 mi SSE of Imballton
Measured
0.75 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
41.613, -95.063

Hail, Franklin

When
June 29, 6:26 PM CST to 6:28 PM CST
Where
Franklin County, 1.47 mi N of Geneva
Measured
0.88 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.701, -93.132

Hail, Franklin

When
June 29, 6:27 PM CST to 6:28 PM CST
Where
Franklin County, 1.6 mi NE of Geneva
Measured
0.75 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.695, -93.106

Tornado, Hamilton

When
June 29, 6:28 PM CST to 6:33 PM CST
Where
Hamilton County, 3.62 mi ENE of Stanhope to 2.68 mi WSW of Jewell
Rating
EF0
Path length
1.99 mi
Path width
40 yd
Crop damage
$2,000
Reported by
Storm Chaser
Coordinates
42.302, -93.736

Tornado captured on video from chasers to the northeast of Stanhope.

Hail, Hamilton

When
June 29, 6:31 PM CST
Where
Hamilton County, 3.44 mi W of Kamrar
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
42.405, -93.797

Intersection of Highway 17 and 265th St.

Hail, Butler

When
June 29, 6:40 PM CST
Where
Butler County, 2.45 mi NE of Bristow
Measured
1.25 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.790, -92.880

Hail, Butler

When
June 29, 6:41 PM CST to 6:43 PM CST
Where
Butler County, 2.51 mi ENE of Bristow
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.789, -92.877

Hail, Butler

When
June 29, 6:43 PM CST to 6:45 PM CST
Where
Butler County, 1.48 mi SSW of Wilmar
Measured
1.25 in hail
Property damage
$1,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.800, -92.831

Hail, Butler

When
June 29, 6:43 PM CST to 6:45 PM CST
Where
Butler County, 0.53 mi WSW of Wilmar
Measured
1 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.818, -92.830

Hail, Butler

When
June 29, 6:44 PM CST to 6:47 PM CST
Where
Butler County, 1.25 mi N of Allison Muni Arpt
Measured
0.88 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.788, -92.803

Hail, Butler

When
June 29, 6:45 PM CST to 6:48 PM CST
Where
Butler County, 1.53 mi E of Wilmar
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.818, -92.790

Hail, Butler

When
June 29, 6:45 PM CST to 6:47 PM CST
Where
Butler County, 1.78 mi NE of Allison Muni Arpt
Measured
0.75 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.788, -92.775

Hail, Butler

When
June 29, 6:46 PM CST
Where
Butler County, 1.47 mi NNW of Wilmar
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.840, -92.830

Hail, Butler

When
June 29, 6:48 PM CST
Where
Butler County, 2.45 mi NW of Packard
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.870, -92.760

Hail, Butler

When
June 29, 6:48 PM CST to 6:50 PM CST
Where
Butler County, 3.02 mi E of Wilmar
Measured
1.5 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.816, -92.761

Hail, Butler

When
June 29, 6:48 PM CST to 6:51 PM CST
Where
Butler County, 2.57 mi WSW of Packard
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.833, -92.765

Hail, Butler

When
June 29, 6:49 PM CST to 6:52 PM CST
Where
Butler County, 1.86 mi SSW of Packard
Measured
0.75 in hail
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.824, -92.731

Hail, Butler

When
June 29, 6:51 PM CST to 6:52 PM CST
Where
Butler County, 1.29 mi NW of Packard
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.862, -92.739

Hail, Butler

When
June 29, 6:51 PM CST to 6:54 PM CST
Where
Butler County, 2.02 mi ESE of Packard
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.839, -92.683

Hail, Butler

When
June 29, 6:52 PM CST
Where
Butler County, 2.34 mi E of Packard
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.855, -92.674

Hail, Butler

When
June 29, 6:53 PM CST to 6:55 PM CST
Where
Butler County, 1.88 mi N of Packard
Measured
2 in hail
Property damage
$20,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.877, -92.713

Hail, Carroll

When
June 29, 6:54 PM CST
Where
Carroll County, 2.4 mi NW of Coon Rapids
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
41.892, -94.717

Hail, Butler

When
June 29, 6:54 PM CST
Where
Butler County, 2.53 mi E of Packard
Measured
1.5 in hail
Property damage
$3,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.850, -92.670

Hail, Butler

When
June 29, 6:54 PM CST
Where
Butler County, 2.63 mi ESE of Packard
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
SHAVE Project
Coordinates
42.840, -92.670

Hail, Butler

When
June 29, 6:54 PM CST to 6:56 PM CST
Where
Butler County, 3.4 mi E of Packard
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.852, -92.653

Hail, Butler

When
June 29, 6:55 PM CST
Where
Butler County, 2.99 mi NNE of Packard
Measured
2 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Social Media
Coordinates
42.889, -92.694

Hail, Butler

When
June 29, 6:55 PM CST to 6:57 PM CST
Where
Butler County, 2.35 mi NE of Packard
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.876, -92.691

Hail, Butler

When
June 29, 6:56 PM CST
Where
Butler County, 0.69 mi N of Clarksville
Measured
1 in hail
Property damage
$5,000
Crop damage
$25,000
Reported by
Emergency Manager
Coordinates
42.790, -92.670

Emergency Manager reported 1 inch diameter hail and winds of 50 to 60 MPH.

Hail, Butler

When
June 29, 6:59 PM CST to 7:02 PM CST
Where
Butler County, 7.21 mi ENE of Packard
Measured
1 in hail
Crop damage
$15,000
Reported by
SHAVE Project
Coordinates
42.890, -92.589

Hail, Webster

When
June 29, 7:01 PM CST to 7:02 PM CST
Where
Webster County, 0.39 mi NE of Gowrie
Measured
1 in hail
Crop damage
$10,000
Reported by
Trained Spotter
Coordinates
42.284, -94.294

Tornado, Grundy

When
June 29, 7:18 PM CST to 7:22 PM CST
Where
Grundy County, 0.6 mi WSW of Morrison to 1.36 mi ESE of Morrison
Rating
EF1
Path length
1.9 mi
Path width
50 yd
Property damage
$30,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
42.347, -92.691

Brief tornado passed through the northern edge of Morrison.

Tornado, Hardin

When
June 29, 7:25 PM CST to 7:28 PM CST
Where
Hardin County, 1.08 mi SW of Gifford to 0.79 mi N of Union
Rating
EF1
Path length
1.27 mi
Path width
75 yd
Property damage
$1,000
Crop damage
$2,000
Reported by
NWS Storm Survey
Coordinates
42.268, -93.094

Short track tornado hit a cemetery and then moved southeast with minor roof damage to a house before lifting.

Heavy Rain, Tama

When
June 29, 7:35 PM CST to 8:20 PM CST
Where
Tama County, 0.86 mi SW of Lincoln
Reported by
Fire Department/Rescue
Coordinates
42.260, -92.690

Spotter reported 2 inches of rain in 45 minutes in Lincoln.

Thunderstorm Wind, Tama

When
June 29, 7:58 PM CST to 8:01 PM CST
Where
Tama County, 0.79 mi SW of Lincoln
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.261, -92.690

Two foot diameter trees snapped.

Flash Flood, Hardin

When
June 29, 8:00 PM CST to June 30, 1:30 AM CST
Where
Hardin County, 1.23 mi SW of Ackley to 2.39 mi W of Ackley
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.540, -93.070

Water was running over the road. County closed the road.

Hail, Ringgold

When
June 29, 8:00 PM CST
Where
Ringgold County, 0.87 mi SW of Knowlton
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
40.810, -94.340

Flash Flood, Black Hawk

When
June 29, 8:30 PM CST to June 30, 1:45 AM CST
Where
Black Hawk County, 1.75 mi ENE of Orange to 1.91 mi E of Orange
Cause
Heavy Rain
Property damage
$10,000
Reported by
Social Media
Coordinates
42.441, -92.339

Hamond Ave between East Shaulis and East Orange Road had water flowing over the road to a depth of 1 foot.

Flash Flood, Hardin

When
June 29, 8:30 PM CST to June 30, 12:30 AM CST
Where
Hardin County, 1.74 mi N of Lawn Hills
Cause
Heavy Rain
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.325, -93.165

Law enforcement reported 260th Street near County Highway S55 was washed out due to water running over the road.

Hail, Union

When
June 29, 8:31 PM CST
Where
Union County, 1.66 mi ENE of Lorimor
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.142, -94.042

Thunderstorm Wind, Madison

When
June 29, 8:40 PM CST
Where
Madison County, 1.53 mi ESE of Truro
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
41.209, -93.844

Winds were estimated to be gusting to 60 MPH.

Flash Flood, Grundy

When
June 29, 9:15 PM CST to June 30, 1:30 AM CST
Where
Grundy County, Reinbeck to 2.57 mi WSW of Dike
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
42.320, -92.600

Highway 175 north of Reinbeck closed by county officials by water over the road.

Flash Flood, Black Hawk

When
June 29, 9:30 PM CST to June 30, 1:45 AM CST
Where
Black Hawk County, 1.82 mi NW of La Porte City Arpt to 1.4 mi SSW of Washburn
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.337, -92.307

The 10500 block of Dysart was closed due to water running over the road.

Thunderstorm Wind, Marion

When
June 29, 9:38 PM CST to 9:40 PM CST
Where
Marion County, 3.62 mi ESE of Pella
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.391, -92.872

Heavy Rain, Sac

When
June 30, 3:00 AM CST to 6:00 AM CST
Where
Sac County, Sac City
Reported by
COOP Observer
Coordinates
42.420, -95.000

Rain fell fell between 3 AM and 6 AM.

Thunderstorm Wind, Greene

When
June 30, 3:05 AM CST
Where
Greene County, 0.83 mi ESE of Paton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
42.165, -94.255

A large tree was down across a road in town.

Heavy Rain, Calhoun

When
June 30, 3:30 AM CST to 6:00 AM CST
Where
Calhoun County, 0.69 mi N of Rockwell City
Reported by
COOP Observer
Coordinates
42.410, -94.630

Estimated to have fallen in the last 2 to 3 hours.

Heavy Rain, Calhoun

When
June 30, 4:15 AM CST to 5:45 AM CST
Where
Calhoun County, Rockwell City
Reported by
Mesonet
Coordinates
42.400, -94.630

Estimated to have fall in the last 1 1/2 hours.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyThe tornado archive for Iowa, 2014Warnings in Iowa, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516629, 516650, 516301, 516298, 516651, 516652, 516653, 524267, 516282, 516287, 516630, 516631, 516639, 516654, 516642, 516655, 516289, 516290, 516640, 516646, 516656, 516634, 516636, 516285, 516645, 516283, 516291, 516292, 516647, 516288, 516648, 516284, 516644, 516286, 524562, 524271, 516305, 516306, 516162, 516295, and more.